New Jersey, 2002

Flooding and Strong Wind in New Jersey, November 16 to 17, 2002

November 16 to 17, 2002 · NWS PHI · 10 events in 7 counties and zones

A northeaster produced strong winds across Ocean and Monmouth Counties and some minor tidal flooding during the morning high tide on the 17th. The highest measured wind gust was 55 mph at Barnegat Light (Ocean County).

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A northeaster produced strong winds across Ocean and Monmouth Counties and some minor tidal flooding during the morning high tide on the 17th. The highest measured wind gust was 55 mph at Barnegat Light (Ocean County). Several trees were knocked down in Monmouth County. One downed tree in Middletown Township knocked out power for three blocks. During the morning high tide, minor flooding was reported on roads hugging Barnegat Bay and the Toms River in Ocean County. The tidal flooding was exacerbated by runoff from the heavy rain that fell during the night. Doppler Radar Storm Total Estimates ranged between one and three inches. Highest reported tides included 6.81 feet above mean lower low water at Sandy Hook and 6.80 feet above mean lower low water at Cape May. Minor tidal flooding normally begins with tides above 6.70 feet above mean lower low water. Only minor beach erosion was reported, but sand covered the boardwalk in Lavallette (Ocean County). The northeaster that affected the region moved from the eastern Gulf of Mexico the morning of the 16th, to near Cape May the morning of the 17th (central pressure about 1000 millibars) to Nova Scotia by the morning of the 18th. While the central pressure of this northeaster was not as low as some of the others so far this autumn, a high pressure system over New England and nearby Canada increased the pressure gradient which subsequently increased the wind and the onshore flow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Nov 16, 3:17 PM EST, 1 hour 43 minutes earlier.

Area forecast discussion, Nov 16, 3:17 PM EST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
317 PM EST SAT NOV 16 2002

OVERRUNNING PRECIP CONTINUED TO MOVE IN FROM THE SW EARLY THIS
AFTERNOON OVER MOST OF THE CWA. TEMPS WERE IN THE 40S AND LOWER
50S...EXCEPT IN THE POCONOS AND NORTHWEST NEW JERSEY WITH MID 30S IN
THE VALLEYS...AND JUST BELOW FREEZING ALONG THE RIDGES IN SUSSEX
COUNTY NJ. SPOTTER CALL FROM NICK S IN SUSSEX INDICATES GLAZE ON
TREES ABOVE 1200 FT...BUT NO ICE ON THE ROADS.

MODELS STILL IN GENERAL AGREEMENT WITH EVOLUTION OF DEVELOPING
COASTAL STORM...TAKING INITIAL LOW OVER SE GA EARLY THIS AFTERNOON
OFF THE NJ COAST BY SUN AFTERNOON RATHER THAN THE PREVIOUSLY FCST
JUST-INLAND TRACK. A SECONDARY LOW FORMING OVER NC/VA SUN AFTERNOON
IN RESPONSE TO STRONG SW ENERGY NOW DIGGING AROUND THE BASE OF THE
UPPER TROUGH IN TX WILL BECOME THE DOMINANT SURFACE LOW AS IT MOVES
THROUGH THE AREA ON THE WAY TO THE GULF OF MAINE BY MON MORNING.
HEAVY RAIN IN ASSOC WITH STRONG ISENTROPIC LIFT WILL ARRIVE TONIGHT
FROM SW TO NE...MAINLY BETWEEN 03Z-09Z...THEN TAPER OFF BY SUN
AFTERNOON AS THE FIRST LOW MOVES PAST. ANOTHER ROUND OF SHOWERS IS
EXPECTED SUN NIGHT AS STRONG UPPER TROUGH AND SECONDARY LOW SWING
THROUGH...FOLLOWED BY WINDY CONDITIONS FOR MON.

WILL KEEP CURRENT FLOOD WATCH GOING...ONCE AGAIN WITH THE EMPHASIS
ON POOR DRAINAGE AND SMALL STREAM FLOODING. HAD BEEN THINKING ABOUT
TAKING IT DOWN FOR NORTHWEST ZONES...BUT STRONG LOW LEVEL UPSLOPE
FLOW LATE TONIGHT AND EARLY SUN COULD WRING OUT AS MUCH IF NOT MORE
QPF WELL INLAND...EVEN THOUGH BEST ISENTROPIC LIFT IS PROGGED TO BE
CLOSER TO THE COAST.

ON THE MARINE...GRADIENT TIGHTENING UP ESPECIALLY IN NORTHERN
WATERS...WITH WINDS GUSTING UP TO GALE FORCE ONSHORE AT POINT
PLEASANT...AND AT OFFSHORE BUOYS. TIDES STILL RUNNING A BIT BELOW
FORECAST VALUES...BUT WILL BE A VERY CLOSE CALL SUN MORNING FOR
MODERATE TIDAL FLOODING ALONG THE NJ COAST. WILL UPGRADE TO COASTAL
FLOOD WARNING THERE TO GIVE COASTAL RESIDENTS AMPLE LEAD TIME. GALES
MAY ALSO BE REQUIRED FOR THE DELAWARE COAST AND DELAWARE BAY LATE
SUN NIGHT AND MONDAY WITH STRONG CAA AND PRESSURE RISES.

.PHI...
FLOOD WATCH TONIGHT THROUGH SUNDAY MORNING FOR ZONES
DEZ001-MDZ008-NJZ001-007>010-012-015>019-PAZ054>055-060>062-067>071.

COASTAL FLOOD WARNING FOR SUNDAY MORNING NJZ012>014-020-022>027.

GALE WARNING SANDY HOOK TO CAPE MAY NJ...ANZ450>453.

SMALL CRAFT ADVISORY CAPE MAY NJ TO FENWICK ISLAND DE AND DELAWARE
BAY...ANZ430>431-454>455.

GOODMAN
Hazardous weather outlook, Nov 16, 6:30 AM EST, 10 hours 30 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-161330-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
630 AM EST SAT NOV 16 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND
NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...

A FLOOD WATCH IS IN EFFECT FOR TONIGHT AND SUNDAY MORNING FOR THE
POCONOS...LEHIGH VALLEY AND SOUTHEASTERN PENNSYLVANIA (PA ZONES
54/55/60>62/67>71)...WESTERN AND CENTRAL NEW JERSEY (NJ ZONES
1/7>10/12/15>19)...NEW CASTLE COUNTY DELAWARE (DE ZONE 1) AND CECIL
COUNTY MARYLAND (MD ZONE 8).
A COASTAL FLOOD WATCH IS IN EFFECT FOR SUNDAY MORNING FOR THE NEW
JERSEY OCEANFRONT AND BACK BAYS AND FOR RARITAN BAY (NJ ZONES
12>14/19/20/22>27).
A GALE WARNING IS IN EFFECT FROM SANDY HOOK TO CAPE MAY NEW JERSEY.

.SPOTTER CALL TO ACTION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED.

IOVINO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 flood, 4 strong wind. Local standard time, as filed.

Strong Wind, Eastern Monmouth

When
November 16, 5:00 PM EST to November 17, 5:00 AM EST
Where
Eastern Monmouth forecast zone
Reported by
NEWSPAPER
Coordinates
40.288, -74.158 (the zone’s center; the record gives no point)

Strong Wind, Eastern Ocean

When
November 16, 5:00 PM EST to November 17, 5:00 AM EST
Where
Eastern Ocean forecast zone
Reported by
NEWSPAPER
Coordinates
39.866, -74.250 (the zone’s center; the record gives no point)

Strong Wind, Western Monmouth

When
November 16, 5:00 PM EST to November 17, 5:00 AM EST
Where
Western Monmouth forecast zone
Reported by
NEWSPAPER
Coordinates
40.288, -74.158 (the zone’s center; the record gives no point)

Strong Wind, Western Ocean

When
November 16, 5:00 PM EST to November 17, 5:00 AM EST
Where
Western Ocean forecast zone
Reported by
NEWSPAPER
Coordinates
39.866, -74.250 (the zone’s center; the record gives no point)

Flood, Eastern Atlantic

When
November 17, 4:00 AM EST to 8:00 AM EST
Where
Eastern Atlantic forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.469, -74.634 (the zone’s center; the record gives no point)

Flood, Eastern Cape May

When
November 17, 4:00 AM EST to 8:00 AM EST
Where
Eastern Cape May forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.085, -74.850 (the zone’s center; the record gives no point)

Flood, Eastern Monmouth

When
November 17, 4:00 AM EST to 8:00 AM EST
Where
Eastern Monmouth forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.288, -74.158 (the zone’s center; the record gives no point)

Flood, Eastern Ocean

When
November 17, 4:00 AM EST to 8:00 AM EST
Where
Eastern Ocean forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.866, -74.250 (the zone’s center; the record gives no point)

Flood, Western Cape May

When
November 17, 4:00 AM EST to 8:00 AM EST
Where
Western Cape May forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.085, -74.850 (the zone’s center; the record gives no point)

Flood, Western Ocean

When
November 17, 4:00 AM EST to 8:00 AM EST
Where
Western Ocean forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.866, -74.250 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2002Every state in 2002This day in weather historyWarnings in New Jersey, November 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5323583, 5323584, 5323585, 5323586, 5323587, 5323588, 5323589, 5323590, 5323591, 5323592.